Airway Management and the Overdosed Patient - Things to look for

 

Anyone in the medical field can attest to the current epidemic sweeping our country: opioid overdose. This lethal condition has touched every region of the US and is now the leading cause of death among individuals from 25 to 60 years of age. ¹The White House recently proclaimed it a national health crisis, with good reason. If you're an EMS responder, it is simply a matter of time before you are faced with this situation.

 

Patients experiencing opioid overdose share many of the same life-threatening symptoms of other drugs: the most critical being respiratory depression, the inability to protect the airway, and respiratory arrest. So, let's review the critical steps involved in airway management of the overdosed patient.

 

RECOGNIZING A TENUOUS AIRWAY

When treating an overdosed patient, some of the normal signs and symptoms of airway compromise may be difficult to recognize. The patient may have a decreased level of consciousness—one of the primary indicators of respiratory failure—so pay attention to other signs of impending failure:

 

  • Tachycardia, typically greater than 130 bpm
  • Pale, diaphoretic skin
  • Decreased oxygen saturation, even after O2 therapy
  • Difficulty speaking
  • Absent breath sounds
  • Abnormal respiratory patterns
  • Cyanosis

 

Stay alert for signs of respiratory failure—it can happen rapidly and with little notice and will be especially challenging to identify in the overdosed patient.

 

WHAT'S THE PATTERN?

Sometimes the respiratory pattern can indicate the underlying issue. Here's a quick review of abnormal breathing patterns you may see in the overdosed patient:

 

  • Cheyne–Stokes – a cyclical pattern that includes a progressive increase in rate and depth, followed by periods of apnea; often associated with drug overdose, acidosis, and increased intracranial pressure
  • Apneustic breathing – prolonged periods of gasping inspiration, followed by brief but ineffective expiration, typically at a rate of 1 to 2 breaths per minute
  • Hyperventilation – an increased rate and depth (typically 20 to 30 per minute), resulting from fever, exertion, anxiety, acid–base imbalance, or damage to the midbrain
  • Agonal respirations – an abnormal pattern of slow, shallow, deep, or gasping respirations
  • Apnea – the absence of respirations, usually lasting greater than 15 seconds

 

ARRIVE PREPARED!

Anytime you respond to a possible overdose, you should automatically be thinking "respiratory emergency!" Protecting the airway is your primary objective; the Narcan can't work if the patient isn't breathing. So bring the proper equipment when you arrive on scene. Here's what you'll need:

  • Supplemental oxygen with adjuncts (non-rebreather mask)
  • Intubation equipment
  • Various sizes of tubes
  • Airway adjuncts (NPA/OPA)
  • Accessories (lubricating gel for nasal intubation)
  • Portable suction unit
  • Range of suction catheters (flexible, rigid, and large-bore evacuation)

 

THE IMPORTANCE OF SUCTION

Airway compromise is one of the greatest risks in the overdosed patient. And one of your most important tools is your portable suction machine. Aspiration is always a possibility, especially in the unconscious patient, and the only way to clear the airway is through prompt, effective suctioning. That is why it's imperative you bring the suction unit with you on every overdose call. The unit is of no use if it's left on the truck, so make the unit part of your ALS assemblage, either by assigning someone or by incorporating a small, portable unit in with the airway bag.

 

Treating the overdosed patient has unfortunately become commonplace in EMS. So be sure you are prepared by recognizing the tenuous airway, having the right tools on hand to manage it, and by always carrying your portable suction unit with you.

 

New Call-to-action

 

¹2016, Sullivan, B.

Five Things EMS Providers Need to Know About Opioid Overdose and Respiratory Compromise, https://www.ems1.com/ems-products/Capnography/articles/47753048-5-things-EMS-providers-need-to-know-about-opioid-overdose-and-respiratory-compromise/

 

2011, Pollak, A., Ed.

Critical Care Transport, American College of Emergency Physicians, Jones and Bartlett.